South Dakota, 2017

High Wind in South Dakota, March 7, 2017

March 7, 2017 · NWS ABR · 26 events in 26 counties and zones

A potent surface low pressure area moved northeast across the Dakotas and brought high winds to the region on the back side as it moved away. West to northwest winds of 35 to 45 mph with gusts up to near 75 mph occurred.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A potent surface low pressure area moved northeast across the Dakotas and brought high winds to the region on the back side as it moved away. West to northwest winds of 35 to 45 mph with gusts up to near 75 mph occurred. Some of the highest wind gusts include, 64 mph at Sisseton; 66 mph north of Vivian; 69 mph south of Richmond Lake; 73 mph south of Bullhead; and 74 mph southwest of Hillhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 7, 5:31 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 7, 5:31 AM CST, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
531 AM CST Tue Mar 7 2017

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 355 AM CST Tue Mar 7 2017

Still seeing advisory level winds in spots, mainly over the
northeast CWA where current headlines are still in place. Winds will
increase again by mid-morning and peak this afternoon when deep
mixing occurs. 0.5km winds are around 45 to 50 knots, with 850mb
winds around 50 knots as well. Decided to upgrade the northern CWA
to a High Wind Warning, although feel this will be marginal.
Elsewhere, went with a wind advisory. Ran all products until 03Z
this evening.

Other big concern today is the fire danger, especially over the
southern CWA where RH values will drop into the 20 to 30 percent
range along with the wind gusts exceeding 50 mph at times. Will
highlight fire danger in other products but day shift may need to
consider a Red Flag Warning even though RH is not quite in criteria.
The strength of the wind alone with borderline RH will create very
high to extreme fire danger.

The short term period will feature a cooling trend, with highs
falling back into the 20s for northern areas by Thursday. Winds will
finally begin to subside by Wednesday afternoon and evening as
surface high pressure builds into the region. Weak energy aloft
slides southeast across the area Wednesday night into Thursday,
bringing a chance for light snow. This will be the first in a series
of snow producing systems set to move through the region all the way
through the weekend.

.LONG TERM...(Thursday Evening through Monday)
Issued at 355 AM CST Tue Mar 7 2017

A fairly active pattern is progged for the long term. Latest models
maintain a somewhat fast mid level flow over the region during the
period, with several short waves moving from nw to se across the
region. The first wave comes through Friday night into Saturday,
with a round of light snow. Another wave moves through Sunday night
and Monday, with another shot at light snow. The model qpf progs are
not in complete agreement, thus sct pops should suffice for now, or
until there is better model agreement. Temperatures, overall, look
to be below normal through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 528 AM CST Tue Mar 7 2017

VFR but windy conditions are expected through today at all
terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 9 AM CST /8 AM MST/ this morning to 9 PM
     CST /8 PM MST/ this evening for SDZ003>007-009>011-015.

     High Wind Warning until 9 PM CST this evening for SDZ008-021.

     Wind Advisory until 9 AM CST this morning for SDZ007-011.

     Wind Advisory from 9 AM CST /8 AM MST/ this morning to 9 PM CST
     /8 PM MST/ this evening for SDZ016>018-033>037-045-048-051.

     Wind Advisory until 9 PM CST this evening for SDZ019-020-022-023.

MN...Wind Advisory until 9 PM CST this evening for MNZ039-046.

&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Mar 7, 4:48 AM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CST Tue Mar 7 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
448 AM CST Tue Mar 7 2017 /348 AM MST Tue Mar 7 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong west winds will continue today, with gusts in the 50 to 60
mph range for most areas. The grassland fire danger will reach the
VERY HIGH to EXTREME stage across the region today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A couple snow-producing clipper systems will move across the area
Friday and through the weekend. Each system has the potential to
drop a few inches of snow. The exact track of these systems, as
well as the amount of snow with them is still in question, but
light to moderate snow accumulations are quite possible over the
Dakotas and Minnesota this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Grant

When
March 7, 10:00 AM CST to 9:00 PM CST
Where
Grant forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

High Wind, Corson

When
March 7, 10:10 AM CST to 9:00 PM CST
Where
Corson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, McPherson

When
March 7, 10:10 AM CST to 9:00 PM CST
Where
McPherson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

High Wind, Roberts

When
March 7, 10:10 AM CST to 9:00 PM CST
Where
Roberts forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
March 7, 10:40 AM CST to 9:00 PM CST
Where
Edmunds forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, Marshall

When
March 7, 11:59 AM CST to 9:00 PM CST
Where
Marshall forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

High Wind, Dewey

When
March 7, 1:10 PM CST to 9:00 PM CST
Where
Dewey forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Hyde

When
March 7, 2:00 PM CST to 9:00 PM CST
Where
Hyde forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Clark

When
March 7, 2:00 PM CST to 9:00 PM CST
Where
Clark forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

High Wind, Codington

When
March 7, 2:00 PM CST to 9:00 PM CST
Where
Codington forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

High Wind, Hamlin

When
March 7, 2:00 PM CST to 9:00 PM CST
Where
Hamlin forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

High Wind, Brown

When
March 7, 2:28 PM CST to 9:00 PM CST
Where
Brown forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Hand

When
March 7, 2:30 PM CST to 9:00 PM CST
Where
Hand forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
March 7, 2:30 PM CST to 9:00 PM CST
Where
Buffalo forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Spink

When
March 7, 2:30 PM CST to 9:00 PM CST
Where
Spink forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

High Wind, Day

When
March 7, 2:34 PM CST to 9:00 PM CST
Where
Day forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

High Wind, Walworth

When
March 7, 2:40 PM CST to 9:00 PM CST
Where
Walworth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Lyman

When
March 7, 3:00 PM CST to 9:00 PM CST
Where
Lyman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, Sully

When
March 7, 3:00 PM CST to 9:00 PM CST
Where
Sully forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Campbell

When
March 7, 3:20 PM CST to 9:00 PM CST
Where
Campbell forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Jones

When
March 7, 4:00 PM CST to 9:00 PM CST
Where
Jones forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Deuel

When
March 7, 4:04 PM CST to 9:00 PM CST
Where
Deuel forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

High Wind, Potter

When
March 7, 4:20 PM CST to 9:00 PM CST
Where
Potter forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Faulk

When
March 7, 4:25 PM CST to 9:00 PM CST
Where
Faulk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

High Wind, Stanley

When
March 7, 4:53 PM CST to 9:00 PM CST
Where
Stanley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Hughes

When
March 7, 4:53 PM CST to 9:00 PM CST
Where
Hughes forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688457, 688424, 688432, 688455, 688431, 688450, 688425, 688439, 688452, 688453, 688454, 688445, 688440, 688442, 688446, 688451, 688427, 688436, 688437, 688426, 688435, 688459, 688428, 688433, 688434, 688438.